MAUDE Adverse Event Report: EPIMED INTERNATIONAL INC SPIROL; CATHETER

EPIMED INTERNATIONAL INC SPIROL; CATHETER
Model Number A-EP-407
Medical Device Problem Codes Mechanical Problem (1384); Device Handling Problem (3265); Patient Device Interaction Problem (4001)
Health Effect - Clinical Code No Information (3190)
Date of Event 07/24/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
On july 24, 2018, the account reported to epimed that the tip of the catheter was retained within the patient upon catheter removal.The account reported that approximately 1.5 cm of the catheter remained in the caudal space.Upon return to epimed, the catheter was examined.The tip of the catheter appeared to be missing from the device.Measurement testing was conducted, and it was determined that approximately 2 cm of the catheter's distal tip was sheared.The catheter was examined using the ce-180 (ram optical measurement system).During this examination, it was noticed that the sheared portion of the catheter appeared rough in texture.The catheter did not appear to be cut as would be expected if the catheter were withdrawn against a needle tip.The reporting account stated that they were using a becton dickinson angiocath device in conjunction with the epimed catheter during the reported procedure.The angiocath is designed for the end-user to first remove an introducer needle from a plastic cannula before inserting the catheter through the plastic cannula and into the patient.It is highly unlikely that the catheter became sheared through an interaction with the cannula of an angiocath.The reporting account did not return the reported angiocath to epimed for examination and epimed did not conduct testing on an angiocath device.However, epimed does manufacture a blunt access cannula (bac), which is similar in design to becton dickinson's angiocath.Because of this, skive testing was conducted on the returned catheter using an epimed bac.The catheter did not skive during this testing.Based on all available evidence, epimed could not definitively determine the root cause of the reported complaint.However, epimed suspects that the catheter in question may have become caught on scar tissue or an internal structure during the procedure and subsequently became damaged.As of (b)(6) 2018, the reporting account stated that the patient is doing well.
 
Event or Problem Description
The tip of the caudal catheter was retained in the patient upon catheter removal.About 1.5 cm of the catheter tip remains in the caudal space.

Brand Name
SPIROL
Common Device Name
CATHETER
Manufacturer (Section D)
EPIMED INTERNATIONAL INC
141 sal landrio drive
johnstown NY 12095
MDR Report Key7814105
Report Number1316297-2018-00008
Device Sequence Number1437810
Product Code BSO
UDI-Device Identifier00818788022264
UDI-Public00818788022264
Combination Product (Y/N)N
Initial Reporter StateDC
Initial Reporter CountryUS
PMA/510(K) Number
K981329
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Other Health Care Professional
Remedial Action Patient Monitoring
Type of Report Initial
Report Date (Section B) 08/24/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/28/2023
Device Model NumberA-EP-407
Device Catalogue Number193-2036
Device Lot Number16368577
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/03/2018
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 07/24/2018
Initial Report FDA Received Date08/24/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;